There were more than 2,800 opioid-related deaths in Ontario in 2021. To combat this crisis, CMHA Peel Dufferin joins individuals and organizations in recognizing International Overdose Awareness Day (IAOD) on August 31. IAOD aims to raise awareness of overdose and reduce the stigma of a drug-related death.
An overdose is a toxic amount of one or more substances that stop the body from working properly. Signs of opioid overdose include:
- Slow, weak or no breathing
- Blue lips or nails
- Dizziness and confusion
- Choking, gurgling or snoring sounds
- Drowsiness or difficulty staying awake
- Person is not moving or responsive
CMHA Ontario has developed a free, easy-to-understand resource to help identify the signs of an opioid overdose and how to deliver life-saving naloxone.
The use of unregulated street drug supply increases risk as these substances are highly toxic with potent opioids that cause accidental fatal overdoses. CMHA supports safer opioid supply approaches in Ontario. Learn more about safer supply here.
If you or someone you care about wants help for changing their drug use, help is available. Contact CMHA Peel Dufferin at 905-451-2123, extension 2 and ask about our Rapid Access Addiction Medicine Clinics or call ConnexOntario at 1-866-531-2600.